Hydroxyurea induced squamous dysplasia
A 78-year-old female with a long-standing history of essential thrombocythemia and several non-melanoma skin cancers presented for a full skin check. On cutaneous examination she had multiple erythematous patches and plaques on her forearms, lower limbs and upper back. She had been using 5% 5–Fluorouracil cream and 10% salicylic acid in sorbelene cream on these lesions with minimal effect. She had been on Hydoxyurea 500mg (17 capsules weekly) for more than 10 years.
Shave biopsy of two prominent plaques on her forearms were consistent with Bowen's disease. A punch biopsy of a plaque on her back returned as actinic keratosis.
Hydorxyurea is an antimetabolite drug approved for use in chronic myelogenous leukaemia, polycythaemia rubra vera and myeloproliferative disorders (1). Hydroxyurea-induced Squamous Dysplasia is a cutaneous side effect related to chronic oral treatment with Hydroxyurea (2). In recent times there has been an increase in the number of skin cancers including squamous cell carcinomas, Bowen's disease, and multiple actinic keratoses in sun-exposed areas; reflecting the association between hydroxyurea and squamous dysplasia. Squamous dysplasia is a precursor to more aggressive squamous cell carcinomas in sun-exposed areas and it is crucial that patients be informed about this potential toxicity prior to commencing hydroxyurea therapy (2).
Grandi, V., Delfino, C. and Pimpinelli, N. (2016), Ingenol mebutate in the treatment of ‘Hydroxyurea-induced Squamous Dysplasia’: a single centre experience. Journal of the European Academy of Dermatology and Venereology. doi: 10.1111/jdv.13616
Sanchez-Palacios C, Guitart J. Hydroxyurea-associated squamous dysplasia. J Am Acad Dermatol 2004: 51 (2): 293-300
| Like Poster
| View Poster
Dr. Pooja Kadam
Non-Melanoma Skin Cancer
Send Email to Author
Click to Send PDF
Send PDF to Email